Alert archive / New York / Excessive Heat Watches in 2021
Excessive Heat Watch 1, NWS New York, NY
NWS New York, NY issued this excessive heat watch at Aug 10, 2021, 3:35 PM EDT for Orange County, Putnam County, New York. It took effect at Aug 12, 2021, 11:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 10, 2021, 3:35 PM EDT (19:35 UTC)
- In effect from
- Aug 12, 2021, 11:00 AM EDT
- Expired
- Aug 11, 2021, 4:45 PM EDT
- In force
- Issued by
- NWS New York, NY
Counties Orange County, NY, Putnam County, NY
The radar
The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this excessive heat watch went out at Aug 10, 2:13 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 10, 2:13 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
213 PM EDT Tue Aug 10 2021
.SYNOPSIS...
A warm front lifts well north of the area late this afternoon
and tonight. High pressure in the Western Atlantic near Bermuda
will dominate through mid to late week. A cold front moves
through the region Friday night into Saturday and remains
offshore Sunday. High pressures builds in for Monday into
Tuesday of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The area is currently dry as showers from earlier dissipated
over the waters. As the warm front brings an increasingly warm
and humid airmass, the area will continue to destabilize through
the afternoon. Have kept chance PoPs for western locations,
with coverage and confidence lower farther east. Far eastern
locations will likely stay mainly dry through tonight. Any
thunderstorms that develop should stay below severe criteria,
but a heavy downpour and a few strong wind gusts are possible.
Temperatures today in the mid to upper 80s with dew point readings
in the lower 70s will result in heat indices in the upper 80s to low
90s. This heat indices fall short of criteria therefore held off
with any products at this time. Lows tonight will likely see lows in
the 70s widespread across the area, with perhaps some upper 70s into
parts of the metro.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The heat will get into full swing on Wednesday. Heat advisories
now in effect for much of the area except for along south shore
Long Island and the east end with heat index values across NE
NJ, NYC and southern Connecticut expected to be in the upper
90s to lower 100s. As far as diurnally driven convection,
overall things looks similar to Tuesday where a low level
convergence zone sets up via a thermal trough once again. Any
storms would likely be more of the pulse variety and not long
lived as shear and organizational parameters look rather weak.
The primary concern would be downdraft winds and brief heavy
rainfall with any storms that could be potentially become
briefly severe.
For Wednesday night any storms would likely die off during the
evening hours. A warm and muggy night will be on tap with minimum
temperatures will be in the 70s, with middle and upper 70s
across the metro.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The pattern remains unsettled in the long term. Warm and humid
weather will continue Thursday into Friday, as western Atlantic
high pressure dominates locally with southerly flow. Afternoon
showers and thunderstorms will be possible as the atmosphere
destabilizes each afternoon, and with the storms translating
east, storms potentially linger into the night time hours. With
high precipitable water values some storms may produce locally
moderate to heavy rainfall. Highs Thursday and Friday will be in
the lower to mid 90s, with heat indices in the mid 90s to 104.
In the urban corridor of northeastern New Jersey and into
portions of New York City heat indices may briefly reach 105 on
Thursday afternoon and possibly again on Friday. Thursday looks
to be the warmest day of the week, with 850mb temperatures
progged to be 20-22C. The NBM trend in MaxTs has been a degree
or two warmer with its deterministic temperatures with the 01Z
run, and the 90th percentiles still remain in the upper 90s, to
near 100, for much of the area. So, continued to go slightly
above the NBM 50th to near the 75th percentile for Thursday
which resulted in a degree or two increase in temperatures, and
thus heat indices. We have thus issued an excessive heat warning
for NYC and northeastern NJ where temperatures will be the
warmest, and heat indices are most likely to reach, or exceed
105F for at least a few hours Thursday afternoon. Heat
advisories will likely be needed elsewhere, though onshore flow
will help to mitigate the excessive nature of the heat for
coastal spots.
Heat advisories will likely be needed again Friday before a cold front
moves through on Saturday. The timing of a cold front passage, and
convection from the previous days, will impact temperatures for
Saturday. As of now, temperatures and dew points will be slightly
lower, with borderline heat advisory conditions in the northeast New
Jersey urban corridor, and across New York City.
The front becomes nearly stationary just east and south of the
region Saturday into Sunday, with the chance of additional showers.
A cooler and drier airmass pushes the front south for Monday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A weak warm front nearby potentially remains stalled east of the
NYC terminals through tonight.
Mostly MVFR to VFR through this evening. TSTMs still possible at
any given time through tonight with best chances from approx
21-02z. Not enough confidence to mention them in a prevailing or
tempo group, but may need to amend for this potential by 21z.
Lowering flight categories likely for mainly eastern terminals
tonight.
Winds mostly S to SW around 10kt. Remaining S-SW tonight and
weakening.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments to include TSTMs in a tempo or prevailing group are
possible by 21z. Tempo MVFR cigs possible for KJFK, and to a
lesser degree KLGA. KEWR could prevail at MVFR through 21z.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.Wednesday through Friday...Mainly VFR. Chance of afternoon and
evening in showers and thunderstorms with MVFR.
.Saturday...Chance of sub-VFR in shra/tstms mainly in the
morning.
.Sunday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Below SCA conditions expected across the area waters through
Wednesday night. By Thursday and Thursday night ocean seas
will climb closer to 4 ft and may briefly reach 5 ft on the
eastern ocean waters. Late Thursday night into Friday the
gradient will relax slightly with sub SCA conditions expected.
However, tstms thru the period will be capable of producing
hazardous wx at times on the waters, especially towards Thursday
through Saturday. Otherwise, winds and seas will be below SCA
levels Saturday through Tuesday.
&&
.HYDROLOGY...
No hydrologic impacts are expected through tonight.
With high PWATS near 2 inches, Wednesday through Friday night,
any thunderstorms will be capable of producing locally heavy
downpours. Localized flooding in poor drainage areas will be a
possibility.
&&
.TIDES/COASTAL FLOODING...
There is a moderate rip current risk at the ocean beaches of New
York City, and Nassau County, and a low rip current risk at the
ocean beaches of Suffolk County today.
There is a moderate rip current risk at the ocean beaches
Wednesday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from 11 AM to 8 PM EDT Wednesday for CTZ005>012.
NY...Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
NYZ072>075-176-178.
Heat Advisory from 11 AM to 8 PM EDT Wednesday for NYZ067>075-
078-176>178.
NJ...Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
NJZ002-004-006-103>108.
Heat Advisory from 11 AM to 8 PM EDT Wednesday for NJZ002-004-
006-103>108.
MARINE...None.
&&
SYNOPSIS...Fig/DBR
NEAR TERM...Fig/DBR/JT
SHORT TERM...Fig
LONG TERM...DBR/MET
AVIATION...JC
MARINE...Fig/DBR
HYDROLOGY...Fig/DBR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 10, 4:25 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service New York NY 425 AM EDT Tue Aug 10 2021 NJZ004-006-103>108-NYZ072>075-176-178-110830- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 425 AM EDT Tue Aug 10 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Excessive Heat Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ071-110830- Southern Westchester- 425 AM EDT Tue Aug 10 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-110830- Western Passaic- 425 AM EDT Tue Aug 10 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Excessive Heat Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009-NYZ067>070-177-110830- Southern Fairfield-Orange-Putnam-Rockland-Northern Westchester- Northern Nassau- 425 AM EDT Tue Aug 10 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>008-010>012-NYZ078-110830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern New Haven-Southern Middlesex- Southern New London-Northwest Suffolk- 425 AM EDT Tue Aug 10 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ079-080-179-110830- Northeast Suffolk-Southwest Suffolk-Southern Nassau- 425 AM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-110830- Southeast Suffolk- 425 AM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-110830- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 425 AM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:53 AM EDT | Excessive Heat Warning | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 4 days |
| Aug 10, 3:53 AM EDT | Heat Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 37 hr |
| Aug 10, 3:35 PM EDT | Excessive Heat Warning | OKX | Bronx, Kings, New York, Queens, Richmond | 3 days |
| Aug 10, 3:35 PM EDT | Heat Advisory | OKX | Nassau, Orange, Putnam, Rockland, Suffolk, Westchester | 3 days |
| Aug 10, 6:11 PM EDT | Special Weather Statement | OKX | Richmond | 49 min |
| Aug 10, 6:58 PM EDT | Special Weather Statement | OKX | Bronx, Kings, New York, Queens, Richmond | 47 min |
| Aug 10, 7:19 PM EDT | Special Marine Warning | OKX | 56 min |
Nearby
Excessive Heat Watches in New York, 2021Every excessive heat watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.